Does Kava Cause Side Effects?
As with any medication or supplement, side effects are possible with kava (Piper methysticum). In fact, several countries have banned this product due to reports of dangerous side effects. However, not all of the possible kava side effects are serious; some are merely bothersome.
(This article covers most, but not all, of the known kava side effects. Your healthcare provider can discuss a more complete list with you.)
Possible Side Effects of Kava
Possible bothersome (although usually not serious) kava side effects may include:
- Stomach upset
- Enlarged pupils
- Dry mouth
- Scaly, dry, yellowed skin
- Red eyes
- Yellow discoloration of the hair and nails.
There are a number of potential side effects with kava that you should report to your healthcare provider. These include but are not limited to:
- Signs of liver damage, such as:
- Yellow eyes or skin (jaundice)
- Upper right abdominal pain (stomach pain)
- Elevated liver enzymes (found using a blood test)
- Unusual, uncontrollable body movements or spasms
- Shakiness (tremor)
- Signs of an allergic reaction, such as:
- Swelling of the mouth or throat
The most serious side effect of kava is liver damage. Many people dispute the validity of such reports, claiming that these cases of liver damage may be due to something other than kava; however, there have been many such cases in several different countries.
As a result, several countries have completely banned the use of kava. In the United States, the Food and Drug Administration (FDA) has issued a warning about possible liver damage due to this supplement.